We describe 5 patients that have suffered episodes of sudden-onset pulmonary edema immediately after the ingestion of HCTZ.
Five female patients aged between 54 and 76 years-old presented with episodes of dyspnea, malaise, chills, dizziness, fever and, in two of the patients, loss of consciousness. Chest X-rays showed bilateral interstitial infiltrates suggestive of pulmonary edema. All the patients were admitted in hospital, three had a severe respiratory failure and two of them were intubated and mechanically ventilated. Common causes of shock and pulmonary edema were ruled out in all cases. All the patients had received a dose of HCTZ (12.5-50mg), 10-60 minutes before the onset of symptoms but all them were discharged without being diagnosed.
Cutaneous (prick and intradermal) tests and patch tests to HCTZ were negative. The 5 patients were diagnosed in the Allergy Unit as having HCTZ-induced non-cardiogenic pulmonary edema. The close temporal relationship between the ingestion of HCTZ and the onset of symptoms, the clinical pattern, the fast recovery after-withdrawing the drug and the relapse with re-exposure, supported this diagnosis. According to Naranjo adverse drug reaction probability scale, in 4 of the patients the diagnosis was considered definite and in the fifth patient, the score indicated a probable relationship between the hypersensitivity reactions and HCTZ.
We report a potentially fatal adverse drug reaction due to HCTZ that was not recognized during the patients’ hospital stay.
All the cases reported affected women according to female predominance in previously published literarure
Doctors should consider this potentially life-threatening adverse drug reaction early and withdraw the drug in such an event.